Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 240, NWS Tallahassee, FL

September 1, 2018Jefferson County, Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 1, 2018, 4:40 PM EDT for Jefferson County, Madison County, Florida. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 4:40 PM EDT (20:40 UTC)
Expired
Sep 1, 2018, 5:19 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Madison County, FL

The radar

The Tallahassee radar (KTLH), 40 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:47 PM EDTTSTM WND DMG2 Nnw Aucilla, FLFALLEN TREES OR LIMBS RESULTED IN A POWER OUTAGE ALONG EAST WASHINGTON HIGHWAY NEAR NORTH SALT ROAD.
Sep 1, 4:50 PM EDTTSTM WND DMG4 Nnw Aucilla, FLTHREE TO FOUR TREES DOWN NEAR BASSETT DAIRY RD. IN JEFFERSON COUNTY, FL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS52 KTAE 012040
SVRTAE
FLC065-079-012130-
/O.NEW.KTAE.SV.W.0240.180901T2040Z-180901T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
440 PM EDT SAT SEP 1 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northern Jefferson County in Big Bend of Florida...
  Southwestern Madison County in Big Bend of Florida...

* Until 530 PM EDT.

* At 440 PM EDT, a severe thunderstorm was located 13 miles southeast
  of Monticello, moving west at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monticello, Greenville, Alma, Fincher, Ebb, Festus, Aucilla, Capps,
  Lois, Nash, Drifton, Casa Blanco, Jarrott, Waukeenah, Montivilla,
  Lloyd and Lake Miccosukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3035 8364 3042 8407 3044 8407 3046 8404
      3052 8404 3052 8398 3055 8399 3055 8398
      3057 8400 3061 8401 3067 8401 3067 8398
      3054 8359
TIME...MOT...LOC 2040Z 106DEG 23KT 3046 8366 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
479 
WWUS52 KTAE 012049
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
449 PM EDT SAT SEP 1 2018

FLC079-012059-
/O.CAN.KTAE.SV.W.0240.000000T0000Z-180901T2130Z/
Madison FL-
449 PM EDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3055 8367 3054 8367 3054 8370 3052 8371
      3052 8373 3043 8372 3038 8377 3038 8378
      3039 8379 3038 8380 3042 8407 3044 8407
      3046 8404 3052 8404 3052 8398 3061 8401
      3067 8401 3067 8398 3056 8364
TIME...MOT...LOC 2049Z 108DEG 26KT 3050 8377 

$$

FLC065-012130-
/O.CON.KTAE.SV.W.0240.000000T0000Z-180901T2130Z/
Jefferson FL-
449 PM EDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHERN JEFFERSON COUNTY...

At 449 PM EDT, a severe thunderstorm was located near Monticello,
moving west at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Monticello, Alma, Fincher, Festus, Aucilla, Capps, Lois, Nash,
Drifton, Casa Blanco, Jarrott, Waukeenah, Montivilla, Lloyd and Lake
Miccosukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3055 8367 3054 8367 3054 8370 3052 8371
      3052 8373 3043 8372 3038 8377 3038 8378
      3039 8379 3038 8380 3042 8407 3044 8407
      3046 8404 3052 8404 3052 8398 3061 8401
      3067 8401 3067 8398 3056 8364
TIME...MOT...LOC 2049Z 108DEG 26KT 3050 8377 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
618 
WWUS52 KTAE 012119
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
519 PM EDT SAT SEP 1 2018

FLC065-012128-
/O.CAN.KTAE.SV.W.0240.000000T0000Z-180901T2130Z/
Jefferson FL-
519 PM EDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3055 8367 3054 8367 3054 8370 3052 8371
      3052 8373 3043 8372 3038 8377 3038 8378
      3039 8379 3038 8380 3042 8407 3044 8407
      3046 8404 3052 8404 3052 8398 3061 8401
      3067 8401 3067 8398 3056 8364
TIME...MOT...LOC 2116Z 106DEG 23KT 3055 8398 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:29 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 1, 3:29 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
329 PM EDT Sat Sep 1 2018

.NEAR TERM [Through Tonight]...

Scattered showers and thunderstorms are currently ongoing across the
Suwannee River Valley and in portions of the eastern Florida
Panhandle. Expect these storms to continue to move westward through
the afternoon and evening hours before diminishing tonight. Given
the available instability (CAPE ~2000 J/Kg) and low to mid level
flow on the order of 15 to 20 knots, a few stronger storms cannot be
ruled out through this evening. The main threat associated with
these storms will be strong winds. Showers and storms will give way
to mostly cloudy skies overnight, with temperatures falling into the
low to mid 70s for lows.

.SHORT TERM [Sunday Through Tuesday Night]...

High pressure centered along the eastern seaboard will continue to
dominate on Sunday. With low to mid level easterly winds, it will
be an active day in terms of convection with scattered to numerous
showers and thunderstorms. The highest PoPs will be across the
Florida Panhandle, Big Bend and into southwest Georgia.

A tropical wave sliding south of the Bahamas tomorrow will slide
across or near south Florida on Monday, into the eastern Gulf
Monday night, and towards the northern Gulf coast Tuesday/Tuesday
night. This will help to enhance convection on Monday and Tuesday
with likely PoPs across much of the CWA. Rain chances will be
highest near the coast, closer to the tropical wave. The main
impact with the wave is the potential for heavy rain, particularly
across the coastal areas. In addition, the risk of rip currents
will increase and elevated coastal water levels will be possible,
particularly in Apalachee Bay, on the eastern side of the wave.
NHC has increased the chance of development into a tropical
cyclone to 40% over the next five days. It is important to
continue to monitor this wave as changes are possible in the
forecast and impacts. As we are nearing the peak of hurricane
season, it's important to make sure your hurricane plan and kit
are ready.

.LONG TERM [Wednesday Through Saturday]...

By Wednesday the wave is expected to be west of the area and this
will help to focus the better chances of convection across the
western portion of the CWA. As winds become more northeasterly
late in the week, PoPs will drop into the 30-40% range, lower than
what we have seen recently. Expect highs in the upper 80s to lower
90s with lows in the low to mid 70s.

&&

.AVIATION [Through 18Z Sunday]...

VFR conditions expected outside of SHRA/TSRA through the late
overnight hours. Storms continue to develop at this hour and will
spread across the region this afternoon, affecting most terminals.
Brief reductions in vsby and gusty winds are expected under these
storms. CIGs will lower overnight, with high end IFR to MVFR
conditions expected at most sites. CIGs will slowly improve after
sunrise Sunday morning.

&&

.MARINE...

Easterly winds will continue for tomorrow with winds and seas
increasing for Monday and Tuesday as a tropical wave moves into
the eastern Gulf of Mexico. Small craft conditions are expected
during this time period. As the wave moves northwest, away from
the marine area, winds and seas should begin to weaken on
Wednesday.

&&

.FIRE WEATHER...

Patchy fog is possible in the morning hours. Scattered showers and
thunderstorms are expected especially in the afternoon/evening
hours. Otherwise no fire weather concerns.

&&

.HYDROLOGY...

Heavy rain is possible each day with afternoon convection, however
the potential for heavy rain will increase for Monday and Tuesday
as a tropical wave moves across the eastern Gulf of Mexico.
Widespread amounts of 1 to 3 inches are possible with the highest
amounts closer to the coast. High rate rates combined with an
already wet pattern may allow for minor flooding, particularly
across urbanized or poor drainage areas. With this wave still a
few days out, it's important at this point to continue to monitor
the forecast this weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  90  72  89  73 /  40  50  20  60  30
Panama City   74  88  73  89  73 /  20  40  30  60  50
Dothan        72  88  71  88  71 /  30  30  20  50  20
Albany        73  90  73  89  73 /  10  40  20  50  20
Valdosta      73  89  72  88  72 /  10  50  10  60  20
Cross City    73  90  73  88  72 /  20  50  20  60  40
Apalachicola  76  87  75  87  75 /  40  50  40  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-Coastal Franklin-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Pullin
MARINE...Fieux
FIRE WEATHER...McD
HYDROLOGY...Fieux

In the hours before

Special weather statement, Sep 1, 3:27 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
327 PM EDT SAT SEP 1 2018

FLZ029-012015-
Lafayette FL-
327 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE COUNTY UNTIL 415 PM
EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Obrien, or 12 miles east of Mayo, moving west at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mayo, Townsend, Cooks Hammock, Grady, Buckville, San Pedro Junction
and Alton.

LAT...LON 2986 8335 2989 8335 2989 8337 3016 8337
      3017 8323 3015 8324 3010 8321 3010 8318
      3011 8316 3010 8313 3010 8312 3009 8311
      3008 8307 3007 8307 3005 8303 3001 8300
      2999 8296 2996 8295 2996 8293 2995 8292
TIME...MOT...LOC 1926Z 080DEG 28KT 3008 8298

30-PULLIN
Special weather statement, Sep 1, 4:15 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
415 PM EDT SAT SEP 1 2018

FLZ034-134-012100-
Coastal Dixie FL-Inland Dixie FL-
415 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DIXIE COUNTY UNTIL 500 PM
EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fowlers Bluff, or 8 miles southwest of Chiefland, moving west at 20
mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Horseshoe Point, Suwannee, Horseshoe Beach, Yellow Jacket, Shired
Island and Fanning Springs.

LAT...LON 2936 8329 2942 8340 2960 8343 2960 8296
      2958 8295 2959 8294 2956 8295 2954 8298
      2952 8297 2947 8298 2943 8302 2940 8302
      2937 8307 2934 8307 2934 8310 2932 8312
      2932 8314 2929 8317 2929 8325
TIME...MOT...LOC 2015Z 096DEG 16KT 2940 8297

42-DVD
Special weather statement, Sep 1, 4:17 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
417 PM EDT SAT SEP 1 2018

FLZ018-019-028-118-128-012100-
Inland Taylor FL-Coastal Jefferson FL-Inland Jefferson FL-Madison FL-
Coastal Taylor FL-
417 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHERN TAYLOR AND
MADISON COUNTIES UNTIL 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Madison to near Perry.
Movement was west at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Monticello, Madison, Perry, Greenville, Alma, Dills, Hells Half Acre,
Ebb, Lamont, Hamburg, Pinetta, Eridu, Nash, Cabbage Grove, Thomas
City, Drifton, Scanlon, Lovett, Casa Blanco and Waukeenah.

LAT...LON 3008 8337 3008 8400 3067 8396 3064 8334
TIME...MOT...LOC 2017Z 080DEG 26KT 3061 8351 3019 8358

42-DVD
Special weather statement, Sep 1, 4:29 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
329 PM CDT SAT SEP 1 2018

FLZ007>009-012115-
Central Walton FL-Holmes FL-North Walton FL-
329 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALTON AND SOUTHWESTERN
HOLMES COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Funiak Springs, moving northwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Paxton,
Ponce De Leon, Pond Creek, Oakwood Hills, Cluster Springs, Gaskin,
Alpine Heights, Darlington, De Funiak Spring Airport, Rock Hill,
Glendale, Pleasant Ridge, Center Ridge, Knox Hill, New Harmony and
Piney Grove.

LAT...LON 3099 8639 3099 8608 3067 8590 3054 8604
      3069 8639
TIME...MOT...LOC 2029Z 131DEG 21KT 3066 8604

42-DVD
Special weather statement, Sep 1, 4:31 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
431 PM EDT SAT SEP 1 2018

GAZ146>148-159-160-012115-
Berrien GA-Brooks GA-Lowndes GA-Colquitt GA-Cook GA-
431 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOK...SOUTH CENTRAL
BERRIEN...LOWNDES...BROOKS AND SOUTHEASTERN COLQUITT COUNTIES UNTIL
515 PM EDT...

At 431 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lake Park to near Ray
City. Movement was northwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Park, Adel, Quitman, Valdosta, Moultrie, Hahira, Sparks, Ray
City, Pavo, I-75 At Exit 16, Moody Air Force Base, Remerton, Dasher,
Morven, Berlin, Barwick, Cecil, Ellenton, Reed Bingham State Park and
Grooverville.

LAT...LON 3063 8322 3066 8374 3104 8374 3104 8376
      3119 8375 3115 8316 3106 8317 3106 8320
      3103 8320 3102 8318 3095 8318 3095 8313
TIME...MOT...LOC 2031Z 118DEG 21KT 3063 8329 3102 8315

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:28 PM EDTSpecial Weather StatementTAEFranklin, Wakulla62 min
Aug 31, 9:22 PM EDTSpecial Weather StatementTAECalhoun, Gulf, Liberty23 min
Aug 31, 9:43 PM EDTSpecial Weather StatementTAEBay, Calhoun, Gulf32 min
Sep 1, 8:29 AM EDTSpecial Weather StatementTAEBay, Gulf46 min
Sep 1, 9:09 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf36 min
Sep 1, 10:50 AM EDTRip Current StatementTAEFranklin, Walton12 hr
Sep 1, 3:27 PM EDTSpecial Weather StatementTAELafayette48 min
Sep 1, 4:15 PM EDTSpecial Weather StatementTAEDixie45 min
Sep 1, 4:17 PM EDTSpecial Weather StatementTAEJefferson, Madison43 min
Sep 1, 4:21 PM EDTSpecial Marine WarningTAE84 min
Sep 1, 4:29 PM EDTSpecial Weather StatementTAEWalton46 min
Sep 1, 5:21 PM EDTSpecial Marine WarningTAE114 min
Sep 1, 5:36 PM EDTSpecial Weather StatementTAETaylor39 min
Sep 1, 6:42 PM EDTSpecial Weather StatementTAELiberty33 min
Sep 1, 7:06 PM EDTSpecial Weather StatementTAELiberty39 min
Sep 1, 7:39 PM EDTSpecial Weather StatementTAECalhoun36 min
Sep 1, 7:54 PM EDTSevere Thunderstorm WarningTAECalhoun36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.